Vol. 22, No. 1, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
The product formula for semigroups defined by Friedrichs extensions

William Guignard Faris

Vol. 22 (1967), No. 1, 47–70
Abstract

Suppose that A and B are linear operators which generate semigroups on a Hilbert space. Then A + B may be far from being a generator. Nevertheless, a generator may sometimes be defined by adding operators corresponding to A and B, but with values in a larger Hilbert space, and then restricting the sum to the original Hilbert space. Here an explicit product formula in terms of the semigroups generated by A and B is shown to converge to a semigroup, which is that given by this sum. This result has application to the perturbation theory of partial differential equations. This is illustrated by the Feynman path integral representation of the solution of the Schrödinger equation with potential term containing singularities.

Mathematical Subject Classification
Primary: 47.50
Milestones
Received: 28 June 1966
Published: 1 July 1967
Authors
William Guignard Faris